Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 2, NWS Missoula, MT

May 30, 2015Mineral County, Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 30, 2015, 2:59 PM MDT for Mineral County, Sanders County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2015, 2:59 PM MDT (20:59 UTC)
Expired
May 30, 2015, 3:30 PM MDT
In force
31 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Mineral County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 88 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WUUS55 KMSO 302059
SVRMSO
MTC061-089-302130-
/O.NEW.KMSO.SV.W.0002.150530T2059Z-150530T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
259 PM MDT SAT MAY 30 2015

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SANDERS COUNTY IN NORTHWESTERN MONTANA...
  NORTH CENTRAL MINERAL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 330 PM MDT

* AT 258 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR ST. REGIS...OR 16 MILES NORTHWEST OF SUPERIOR...
  AND MOVING EAST AT 20 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE
  DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  SUPERIOR...ST. REGIS...PARADISE...RIVERBEND AND KEYSTONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... 
DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4728 11530 4745 11520 4739 11476 4711 11489
TIME...MOT...LOC 2058Z 283DEG 18KT 4737 11512 

$$
2 follow-up statements
648 
WWUS55 KMSO 302119
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
319 PM MDT SAT MAY 30 2015

MTC061-089-302130-
/O.CON.KMSO.SV.W.0002.000000T0000Z-150530T2130Z/
SANDERS MT-MINERAL MT-
319 PM MDT SAT MAY 30 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTH CENTRAL SANDERS AND NORTH CENTRAL MINERAL COUNTIES...

AT 319 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PARADISE...OR 10 MILES NORTH OF SUPERIOR...MOVING EAST
AT 25 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...ST. REGIS...PARADISE...RIVERBEND AND KEYSTONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... 
DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4722 11515 4743 11504 4739 11476 4711 11489
TIME...MOT...LOC 2119Z 283DEG 22KT 4734 11491 

$$
325 
WWUS55 KMSO 302127
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
327 PM MDT SAT MAY 30 2015

MTC061-089-302136-
/O.EXP.KMSO.SV.W.0002.000000T0000Z-150530T2130Z/
SANDERS MT-MINERAL MT-
327 PM MDT SAT MAY 30 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANDERS AND
NORTH CENTRAL MINERAL COUNTIES WILL EXPIRE AT 330 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4722 11515 4743 11504 4739 11476 4711 11489
TIME...MOT...LOC 2118Z 283DEG 18KT 4734 11491 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:33 PM MDT, 26 minutes earlier.

Area forecast discussion, May 30, 2:33 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
233 PM MDT SAT MAY 30 2015

.DISCUSSION...Numerous showers and thunderstorms have developed
across north central Idaho and in Northwest Montana down to the
I-90 corridor including Missoula and the Northern Bitterroot
valley. Storms are expected to increase in coverage and persist
through mid to late evening. Impacts include, small hail,
lightning, gusty winds and locally heavy rain.

A weak ridge builds Sunday along with it warmer temperatures and
scattered afternoon showers or a thunderstorm.

Monday will be a pretty active day with thunderstorms likely.
Convection will begin fairly early in central Idaho then move
north to encompass all of western Montana along with the vigorous
short wave. There is plenty of dynamic support and moisture
available for the potential of some pretty intense thunderstorms,
especially in west central and northwest Montana. Very heavy
rains, hail and gusty winds are likely with storms Monday
afternoon and well into the evening.

There is pretty good dynamics to support thunderstorms through
Tuesday morning, especially in Northwest Montana. Another
significant impact from this system could be the potential for
significant rain in far Northwest Montana Monday night through
Tuesday. Models are indicating a mid level low pressure system
closing off and wrapping precipitation around which could bring
some health amounts of rain. There is some uncertainty to the
location of this circulation but wherever it ends up (Canada or
northwest Montana) significant rain is expected.

The rest of next week will bring scattered showers and isolated
storms each day.

&&

.AVIATION...Scattered thunderstorms will impact kgpi and kmso
through 31/0400z. Some storms will be strong with gusty winds to
40 mph at times, lightning, intense rain and small hail. KBTM and
KSMN may see a shower or thunderstorm but they will be less
intense and more scattered in nature. Expect lingering showers at
all terminals after 31/0400z through Sunday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, May 30, 2:02 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
202 PM MDT SAT MAY 30 2015

MTZ001-004-302045-
KOOTENAI/CABINET REGION MT-LOWER CLARK FORK REGION MT-
202 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANDERS AND
NORTHWESTERN MINERAL COUNTIES UNTIL 245 PM MDT...

AT 202 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAUGAN...OR 10 MILES SOUTHWEST OF THOMPSON FALLS...MOVING EAST AT 20
MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. REGIS...HAUGAN...DE BORGIA...TAFT...SALTESE...EAST PORTAL AND
EDDY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4756 11560 4756 11500 4729 11505 4735 11557
      4736 11558 4737 11558 4738 11562 4738 11564
TIME...MOT...LOC 2002Z 276DEG 16KT 4746 11547
Special weather statement, May 30, 2:13 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
213 PM MDT SAT MAY 30 2015

MTZ001-003-004-302100-
FLATHEAD/MISSION VALLEYS MT-KOOTENAI/CABINET REGION MT-
LOWER CLARK FORK REGION MT-
213 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS AND NORTH
CENTRAL MINERAL COUNTIES UNTIL 300 PM MDT...

AT 213 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PLAINS...OR 18 MILES NORTH OF SUPERIOR...MOVING EAST AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLAINS...PARADISE...HOT SPRINGS...CAMAS...WEEKSVILLE AND CAMAS
PRAIRIE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4737 11514 4748 11522 4763 11465 4740 11454
TIME...MOT...LOC 2013Z 255DEG 22KT 4745 11499
Special weather statement, May 30, 2:25 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
225 PM MDT SAT MAY 30 2015

MTZ001>003-302100-
FLATHEAD/MISSION VALLEYS MT-WEST GLACIER REGION MT-
KOOTENAI/CABINET REGION MT-
225 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD COUNTY
UNTIL 300 PM MDT...

AT 225 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF WHITEFISH...OR 23 MILES NORTHWEST OF EVERGREEN...MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLNEY AND LUPFER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4837 11465 4842 11478 4866 11458 4851 11429
TIME...MOT...LOC 2025Z 207DEG 14KT 4847 11462
Special weather statement, May 30, 2:33 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
233 PM MDT SAT MAY 30 2015

MTZ001>003-302115-
FLATHEAD/MISSION VALLEYS MT-WEST GLACIER REGION MT-
KOOTENAI/CABINET REGION MT-
233 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD COUNTY
UNTIL 315 PM MDT...

AT 232 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF WHITEFISH
TO 18 MILES WEST OF KALISPELL...AND MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KALISPELL...EVERGREEN AND WHITEFISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4856 11425 4815 11429 4813 11477 4837 11466
TIME...MOT...LOC 2032Z 222DEG 27KT 4838 11453 4816 11470
Local storm report, May 30, 2:53 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT SAT MAY 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 NNW DE BORGIA         47.39N 115.35W
05/30/2015  E0.88 INCH       MINERAL            MT   TRAINED SPOTTER

            MOST OF THE HAIL WERE DIME SIZE, BUT A FEW
            WERE PENNY TO NICKEL SIZE. THIS SPOTTER WAS
            NOT UNDER THE STORM CORE ACCORDING TO RADAR.
            STRONG GUSTY WINDS EST. TO 50 MPH.

&&

DTN

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:02 PM MDTSpecial Weather StatementMSOMineral43 min
May 30, 2:13 PM MDTSpecial Weather StatementMSOSanders47 min
May 30, 2:25 PM MDTSpecial Weather StatementMSOFlathead35 min
May 30, 2:27 PM MDTSevere Thunderstorm WarningMSOMineral, Sanders33 min
May 30, 2:33 PM MDTSpecial Weather StatementMSOFlathead42 min
May 30, 3:24 PM MDTFlash Flood WarningMSOMineral2 hr
May 30, 3:32 PM MDTSpecial Weather StatementMSOMineral28 min
May 30, 3:33 PM MDTSpecial Weather StatementMSOMineral27 min
May 30, 3:42 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula33 min
May 30, 4:13 PM MDTSpecial Weather StatementMSOMineral47 min
May 30, 4:59 PM MDTSpecial Weather StatementMSOMissoula31 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.